Mississippi, 2003

Flash Flood and Hail in Mississippi, August 20, 2003

August 20, 2003 · NWS JAN · 14 events in 9 counties and zones

7 thunderstorm wind, 6 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED AUG 20 2003

LATEST WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING WESTWARD
THROUGH THE AREA THIS AFTERNOON. THOUGH THE GFS INITIALLY SHOWED A
BETTER INITIALIZATION OF THIS FEATURE THAN OTHER MODELS EARLIER THIS
MORNING...IT NOW APPEARS TO BE LOSING ITS GRIP ON IT. THE LATEST RUN
OF THE ETA SEEMS TO HAVE CAPTURED THE POSITION AND TRACK WELL...BUT
THE INTENSITY APPEARS TO BE OVERDONE. PROFILER DATA SUGGESTS A MUCH
WEAKER WAVE THAN WHAT IS MANIFESTED. AT ANY RATE...EXPECT THE WAVE
TO CONTINUE TO SLOWLY TRACK THROUGH THE FORECAST AREA THIS EVENING
AND TONIGHT. THE MAIN FOCUS OF THE THUNDERSTORM ACTIVITY WILL BE
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO UP IN THE DELTA WHERE CAPE
VALUES WILL BE ABOVE 5000 J/KG AND WHERE THE SURFACE HEATING WILL BE
MOST INTENSE. DUE TO A LACK OF ATMOSPHERIC FLOW AND RELATIVELY WEAK
LAPSE RATES...ONLY A FEW OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. THE ACTIVITY WILL DIMINISH AFTER SUNSET AS THE DAILY HEATING
IS LOST AND AS CAPE VALUES DECREASE IN RESPONSE.

FOR THE PERIOD THURSDAY THROUGH SATURDAY...LIKE THE GFS MODELS
TIMING AND TRACK WITH THE APPROACH OF A FRONT FROM THE NORTH. RUN TO
RUN CONSISTENCY SEEMS TO HAVE DEVELOPED...WHICH ADDS CONFIDENCE TO
THE FORECAST. HOWEVER...HAVE NOTICED A COOL BIAS THAT HAS DEVELOPED
IN THE GFS MODEL RUNS. THE MODEL HAS CONSISTENTLY BEEN LOW BALLING
THE AFTERNOON HIGHS. THEREFORE...HAVE GONE ABOUT 2 TO 3 DEGREES
HIGHER ON THE HIGH TEMPERATURES THAN WHAT GUIDANCE SHOWS AND AM NOT
BUYING OFF ON THE COOLING TREND UNTIL THIS WEEKEND AFTER THE COLD
FRONT PASSES. ALSO...WILL KEEP POPS IN THE SCATTERED RANGE THROUGH
SATURDAY. AT THIS TIME...APPEARS THAT THE FRONT WILL LACK THE
DYNAMICS NEEDED TO PRODUCE ORGANIZED SEVERE CONVECTION. EVEN WITH
ITS APPROACH ON SATURDAY...THE ATMOSPHERIC FLOW AND LAPSE RATES
REMAIN WEAK TO MARGINAL...AT BEST.

SUNDAY THROUGH WEDNESDAY...DUE TO THE LACK OF FLOW ALOFT...EXPECT
THE FRONT TO STALL OVER THE SOUTH ON SUNDAY. NORTHERN AREAS WILL SEE
A BRIEF DRYING TREND BEHIND THE FRONT AS WEAK SUBSIDENCE TRIES TO
WORK ITS WAY SOUTH. HOWEVER...A WEAK WAVE WILL DEVELOP ALONG THE
FRONT...LIFTING THE FRONTAL BOUNDARY BACK TO THE NORTH AND OVER THE
AREA AGAIN BY MONDAY AFTERNOON. DUE TO THE WEAK FLOW ALOFT...THE
WAVE IS ANTICIPATED TO KEEP THE FRONTAL BOUNDARY OVER THE ARE
THROUGH WEDNESDAY. AS A RESULT...HAVE KEPT SCATTERED POPS FOR THE
AFTERNOON PERIODS THROUGH THE EXTENDED.

PRELIM NUMBERS...
JAN TG 073/093 073/092 073 18253
    BBBBB 092/072 091/072 091/070 092/070 091 43433332442
MEI TG 073/092 072/091 073 18353
    BBBBB 092/072 091/072 090/070 091/070 090 43322332432=

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Aug 20, 1:51 PM CST, 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211951-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE OUTLOOK
AREA THROUGH TONIGHT...WHERE THE BEST COVERAGE WILL BE ALONG AND
SOUTH OF INTERSTATE 20. A FEW STORMS MAY BECOME SEVERE WITH WIND
GUSTS TO 60MPH...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL POSSIBLE.

THE COMBINATION OF AFTERNOON HEATING...MOISTURE AND INSTABILITY
WILL LEAD TO STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. AN
UPPER LEVEL DISTURBANCE MOVING INTO SOUTHEAST MISSISSIPPI ALONG
WITH OLD SURFACE BOUNDARIES WILL ENHANCE THUNDERSTORM
DEVELOPMENT...ESPECIALLY FOR AREAS ALONG AND SOUTH OF INTERSTATE
20.

DUE TO HEATING...MOISTURE AND INSTABILITY...MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE AREA EARLY THURSDAY AND
CONTINUE THROUGH THE AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

...FLOODING...
VERY MOIST AIR REMAINS OVER THE OUTLOOK AREA THIS AFTERNOON. SLOW
MOVING THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...PRODUCING HEAVY RAINFALL IN SHORT PERIODS OF TIME.
RAINFALL AMOUNTS AROUND TWO INCHES AN HOUR WILL BE POSSIBLE.
PONDING OF WATER MAY OCCUR ON ROADS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 20, 2:40 PM CST
Where
Jones County, Ovett
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.867, -90.400

Several trees and powerlines were blown down.

Hail, Lamar

When
August 20, 3:15 PM CST
Where
Lamar County, 2 mi N of Oak Grove
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -90.400

Hail, Forrest

When
August 20, 3:35 PM CST
Where
Forrest County, Hattiesburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -89.783

Flash Flood, Forrest

When
August 20, 3:50 PM CST to 5:00 PM CST
Where
Forrest County, Hattiesburg
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.667, -89.817

Heavy rains caused a few streets to be covered with water. Two cars stalled due to the high water near Southern Mississippi University.

Hail, Covington

When
August 20, 4:40 PM CST
Where
Covington County, 6 mi SW of Collins
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -89.983

Thunderstorm Wind, Forrest

When
August 20, 4:40 PM CST
Where
Forrest County, 4 mi S of Carnes
Measured
52 kt (60 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -91.000

Several trees were blown down across a road.

Thunderstorm Wind, Claiborne

When
August 20, 4:45 PM CST
Where
Claiborne County, Port Gibson
Measured
58 kt (67 mph) estimated sustained
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.933, -89.267

Numerous trees and powerlines were blown down.

Hail, Claiborne

When
August 20, 4:45 PM CST
Where
Claiborne County, Port Gibson
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -89.983

Hail, Jefferson Davis

When
August 20, 5:10 PM CST
Where
Jefferson Davis County, 6 mi NE of Prentiss
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.570, -89.823 (the zone’s center; the record gives no point)

Thunderstorm Wind, Jefferson Davis

When
August 20, 5:40 PM CST
Where
Jefferson Davis County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.317, -89.317

Several trees were blown down across the northern portion of the county.

Thunderstorm Wind, Lawrence

When
August 20, 5:55 PM CST
Where
Lawrence County, New Hebron
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
31.967, -91.000

A few trees were blown down.

Thunderstorm Wind, Simpson

When
August 20, 6:00 PM CST
Where
Simpson County, Bush
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.567, -89.617

A few trees were blown down.

Thunderstorm Wind, Copiah

When
August 20, 6:05 PM CST
Where
Copiah County, Hazlehurst
Measured
58 kt (67 mph) estimated sustained
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
31.483, -89.050

Numerous trees and powerlines were blown down. A few trees fell on houses.

Hail, Copiah

When
August 20, 6:05 PM CST
Where
Copiah County, Hazlehurst
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.317, -89.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379472, 5379473, 5378214, 5378213, 5378212, 5379474, 5378210, 5378211, 5379477, 5379478, 5379475, 5379476, 5378208, 5378209.